Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 3, NWS Austin/San Antonio, TX

April 12, 2015Edwards County, Kinney County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 12, 2015, 6:46 PM CDT for Edwards County, Kinney County, Val Verde County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2015, 6:46 PM CDT (23:46 UTC)
Expired
Apr 12, 2015, 7:45 PM CDT
In force
59 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Edwards County, TX, Kinney County, TX, Val Verde County, TX

What was reported inside it

TimeReportWhereRemark
Apr 12, 7:20 PM CDTTSTM WND GST 438 Se Carta Valley, TXCWOP WEATHER STATION MEASUED A 43 MPH WIND GUST WITH THE LINE OF THUNDERSTORMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 5:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.8 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2015-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2015-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1227 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

492 
WUUS54 KEWX 122346
SVREWX
TXC137-271-465-130045-
/O.NEW.KEWX.SV.W.0003.150412T2346Z-150413T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
646 PM CDT SUN APR 12 2015

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL TEXAS...
  WESTERN KINNEY COUNTY IN SOUTH CENTRAL TEXAS...
  SOUTHEASTERN VAL VERDE COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 745 PM CDT

* AT 645 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 13 MILES EAST OF JUNO TO 8 MILES SOUTH OF DEL RIO...
  MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DEL RIO...LOMA ALTA...STANDART...LAKE VIEW...AMANDA...VAL VERDE
  PARK...CARTA VALLEY...CIENEGAS TERRACE...LAUGHLIN AFB...VINEGARONE
  AND DEVILS SHORES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3004 10055 2910 10052 2913 10073 2917 10078
      2920 10077 2926 10081 2928 10087 2931 10089
      2935 10095 2935 10097 2994 10098
TIME...MOT...LOC 2345Z 269DEG 23KT 3015 10090 2925 10089 

HAIL...0.88IN
WIND...60MPH
 
$$

LENZ
1 follow-up statement
754 
WWUS54 KEWX 130032
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
732 PM CDT SUN APR 12 2015

TXC137-271-465-130045-
/O.CON.KEWX.SV.W.0003.000000T0000Z-150413T0045Z/
EDWARDS TX-KINNEY TX-VAL VERDE TX-
732 PM CDT SUN APR 12 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN EDWARDS...WESTERN KINNEY AND SOUTHEASTERN VAL VERDE
COUNTIES...

AT 731 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTHEAST OF FLOUR MILLS TO 6 MILES SOUTH OF
STANDART...MOVING EAST AT 25 MPH. THESE STORMS CONTINUE TO WEAKEN.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DEL RIO...LOMA ALTA...STANDART...LAKE VIEW...AMANDA...VAL VERDE
PARK...CARTA VALLEY...CIENEGAS TERRACE...LAUGHLIN AFB...VINEGARONE
AND DEVILS SHORES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3004 10055 2910 10052 2913 10073 2917 10078
      2920 10077 2926 10081 2928 10087 2931 10089
      2935 10095 2935 10097 2994 10098
TIME...MOT...LOC 0031Z 269DEG 23KT 3015 10059 2925 10058 

HAIL...0.88IN
WIND...60MPH
 
$$

LENZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:34 PM CDT, 12 minutes earlier.

Area forecast discussion, Apr 12, 6:34 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
634 PM CDT SUN APR 12 2015

.AVIATION.../00Z TAFS/
MAIN CONCERN THIS FORECAST PERIOD WILL BE THE CONVECTION THAT WILL
LIKELY IMPACT ALL TERMINALS OVERNIGHT. LINE OS SHOWERS AND
THUNDERSTORMS CONTINUES TO PROGRESS EAST ACROSS NORTHERN MEXICO AT
THIS TIME. LOOKS TO ARRIVE IN KDRT BETWEEN 2330Z AND 01Z. FOR THE
I-35 CORRIDOR LOOKS LIKE AROUND 04Z-05Z FOR KSAT/KSSF AND 05Z-06Z
FOR KAUS. WILL CONTINUE TO SEE RAIN AND SHOWERS BEHIND THE LINE
FOR A FEW HOURS. WOULD EXPECT TO SEE AT LEAST PATCHY FOG
DEVELOPING 10Z-12Z AND CONTINUING THROUGH 15Z. WILL SEE MVFR CIGS
DEVELOP 03Z-05Z THEN DOWN TO IFR AFTER 07Z-09Z. AFTER 17Z-19Z ALL
SITES SHOULD RETURN TO VFR. WILL SEE SOUTHERLY WINDS 5 TO 10 KNOTS
TONIGHT AND AGAIN ON MONDAY. WINDS WILL BE VARIABLE AND GUSTY IN
OR NEAR ANY CONVECTION WITH GUSTS TO 50 KNOTS POSSIBLE.

.UPDATE...
UPDATED POPS TO REFLECT RADAR TRENDS WITH ONGOING MCS MOVING INTO
THE RIO GRANDE VALLEY THAT CURRENTLY HAS TWO BOWING SEGMENTS. THE
FIRST HAS CROSSED INTO VAL VERDE COUNTY AND HAS ALREADY BEEN
ASSOCIATED WITH A SEVERE WIND GUST IN TERRELL COUNTY TO THE WEST.
THE SECOND BOWING SEGMENT IS CURRENTLY LOCATED IN COAHUILA MEXICO
AND WILL ENTER MAVERICK COUNTY AROUND 00Z. SHEAR VALUES OF APPROX
40 KT AND CAPE VALUES AROUND 2500 J/KG ARE AHEAD OF THIS MORE
SOUTHERN BOWING SEGMENT...WHEREAS CAPE VALUES ARE HIGHER AROUND
3000 J/KG AND SHEAR VALUES ARE LOWER AROUND 30 KT WITH THE
NORTHERN BOWING SEGMENT. BASED ON THESE VALUES AND FORWARD
PROPAGATION SPEEDS OF 20-25 KT...EXPECT STRAIGHT LINE WIND DAMAGE
UP TO 70 MPH IN THE STRONGEST BOWING SEGMENTS WITH SEVERE WINDS UP
TO 60 MPH POSSIBLE IN OTHER NON- BOWING SEGMENTS OF THE GUST
FRONT. TORNADO THREAT AND SEVERE HAIL THREAT SHOULD BE LOW.

SEVERE THUNDERSTORM WATCH MAY BE EXTENDED FURTHER EAST BASED ON
ONGOING RADAR AND MODEL TRENDS. WILL UPDATE IF NEEDED.

LH

&&

.PREV DISCUSSION... /ISSUED 237 PM CDT SUN APR 12 2015/

..ISOLATED SEVERE STORMS POSSIBLE AS A SHORT WAVE MOVES FROM THE
WEST THIS EVENING...

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
LATEST WATER VAPOR AND INFRARED CHANNELS ARE SHOWING A VIGOROUS
SHORT WAVE MOVING ACROSS NORTHERN MEXICO. THIS WAVE WILL CONTINUE
TO PUSH TO THE EAST AND APPROACH THE RIO GRANDE LATE THIS AFTERNOON
AND EVENING. THE MAJORITY OF THE HIRES SOLUTIONS AND MEDIUM RANGE
MODELS BRING A CONVECTIVE LINE ACROSS THE HIGH TERRAINS OF
NORTHEAST MEXICO AND INTO THE RIO GRANDE AROUND 5 OR 6 PM THIS
AFTERNOON. LATEST VISIBLE IMAGERY SHOWS CLEARING ACROSS THE
MEXICAN MOUNTAINS WITH TEMPERATURES IN THE MID TO UPPER 70S. OVER
THAT SAME AREA...A SURFACE TROUGH IS PRESENT WITH LAPSE RATE
READINGS IN THE 7.5 TO 8.0 C/KM RANGE. ALSO...AREA FORECAST
SOUNDINGS FOR A COUPLE OF POINTS ACROSS THE RIO GRANDE SUGGEST ML
CAPES OF 2000 J/KM AND DCAPE OF 800 J/KM...WHICH WILL RESULT IN
SEVERE STORM DEVELOPMENT AND DAMAGING WIND DOWNDRAFTS. THE THREAT
FOR SEVERE WEATHER CONTINUES AS THE CONVECTIVE LINE PUSHES AWAY
FROM THE RIO GRANDE AND APPROACHES HIGHWAY 281(THIS INCLUDES THE
SAN ANTONIO METRO AREA). STRONG TO SEVERE STORMS ARE FORECAST TO
ARRIVE TO THE SAN ANTONIO AREA BETWEEN 9-11 PM THIS EVENING. AS
THE STORMS MOVE EAST OF HIGHWAY 281...THEY ARE EXPECTED TO WEAKEN
AND TRANSITION TO HEAVY RAIN MAKERS. HOWEVER...CANT RULE OUT AN
ISOLATED STRONG TO SEVERE STORM. THE MAIN THREATS WILL BE DAMAGING
WIND GUSTS OF 60 TO 70 MPH WITH LARGE HAIL UP TO 2 INCHES IN
DIAMETER. ALSO...DUE TO THE HIGH VALUES OF PWATS ACROSS THE AREA
(1.6 TO 1.8 INCHES)...CANT RULE OUT SOME MINOR FLOODING ACROSS
AREA ROADS...UNDERPASSES AND POOR DRAINAGE AREAS.

THE SYSTEM WILL QUICKLY EXIT THE AREA OVERNIGHT WITH A BREAK FROM
THE RAIN THROUGH MONDAY AFTERNOON. RAIN CHANCES INCREASE ONCE
AGAIN MONDAY NIGHT INTO TUESDAY MAINLY ACROSS THE EASTERN HALF OF
SOUTH CENTRAL TEXAS AS A WEAK COLD FRONT MOVES THROUGH THE REGION.

LONG TERM (TUESDAY THROUGH SUNDAY)...
A WET PATTERN CONTINUES ON TUESDAY WITH A BREAK ON WEDNESDAY AS
THE ATMOSPHERE SETS UP FOR ANOTHER ROUND OF MODERATE RAINS ON
THURSDAY. A WEAK FRONTAL BOUNDARY IS FORECAST TO PUSH ACROSS THE
AREA LATE FRIDAY WITH SHOWERS AND STORMS MAINLY AFFECTING THE
NORTHEAST HILL COUNTRY. NEXT WEEKEND LOOKS GOOD THIS FAR OUT THE
SLIGHT CHANCES FOR RAIN ACROSS THE FAR SOUTHEAST COUNTIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  83  63  79  59 /  80  40  20  30  20
AUSTIN BERGSTROM INTL AIRPORT  64  82  63  78  58 /  80  40  20  40  20
NEW BRAUNFELS MUNI AIRPORT     64  83  63  80  59 /  90  30  20  30  20
BURNET MUNI AIRPORT            63  81  60  76  55 /  80  40  30  20  20
DEL RIO INTL AIRPORT           61  85  62  80  57 / 100  10  10  -   10
GEORGETOWN MUNI AIRPORT        64  81  62  77  57 /  80  40  30  40  20
HONDO MUNI AIRPORT             63  84  62  81  58 / 100  10  10  20  20
SAN MARCOS MUNI AIRPORT        64  83  63  78  59 /  80  30  20  30  20
LA GRANGE - FAYETTE REGIONAL   68  81  66  78  62 /  80  50  30  40  20
SAN ANTONIO INTL AIRPORT       66  84  64  80  60 /  90  20  20  20  20
STINSON MUNI AIRPORT           65  84  65  81  61 /  90  20  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...10
SYNOPTIC/GRIDS...00
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Apr 12, 6:41 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
641 PM CDT SUN APR 12 2015

TXZ171>173-183>194-202>209-217>225-228-132345-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
641 PM CDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT.
STRONG TO SEVERE STORMS ARE LIKELY WITH WIND GUSTS UP TO 70 MPH
BEING THE MAIN THREAT...GENERALLY WEST OF I-35. SMALL HAIL UP TO
QUARTER SIZE AND LOCALLY HEAVY RAINFALL IS POSSIBLE AND MAY CAUSE
SOME ISOLATED MINOR FLOODING. THE MOST LIKELY TIME FOR THESE
IMPACTS WILL BE THIS EVENING INTO THE EARLY OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE ARE CHANCES OF SHOWERS AND THUNDERSTORMS MONDAY THROUGH
FRIDAY...ESPECIALLY ACROSS EASTERN AREAS OF SOUTH CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:36 PM CDTSpecial Weather StatementEWXDimmit54 min
Apr 11, 7:42 PM CDTAreal Flood AdvisoryEWXDimmit63 min
Apr 12, 9:09 AM CDTAreal Flood AdvisoryEWXWilson2 hr
Apr 12, 5:49 PM CDTSevere Thunderstorm WarningEWXVal Verde56 min
Apr 12, 6:56 PM CDTSevere Thunderstorm WarningEWXDimmit, Kinney, Maverick, Zavala64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.